Alert archive / Kentucky / Flash Flood Warnings in 2003
Flash Flood Warning 66, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jun 17, 2003, 6:38 AM EDT for Rowan County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2003, 6:38 AM EDT (10:38 UTC)
- Expired
- Jun 17, 2003, 9:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Rowan County, KY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 10.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 237 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 784 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 171044
FFWJKL
KYC205-171345-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
638 AM EDT TUE JUN 17 2003
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN ROWAN COUNTY
* UNTIL 945 AM EDT
* AT 632 AM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY
HEAVY RAIN NEAR HAMM...OR ABOUT 9 MILES SOUTHEAST OF MOREHEAD.
RADAR ESTIMATES SHOW MORE THAN AN INCH OF RAIN IN THIS AREA IN
LESS THAN AN HOUR. AT 638 AM HEAVY SHOWERS WERE CONTINUING TO MOVE
OVER THIS AREA.
EXCESSIVE RUNOFF FROM THIS RAIN WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD
ALSO TRIGGER ROCK AND MUDSLIDES.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
LAT...LON 3810 8347 3804 8345 3809 8333 3815 8322
3822 8330
$$
HAL1 follow-up statement
000 WGUS73 KJKL 171328 FFSJKL KYC205-171345- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 926 AM EDT TUE JUN 17 2003 ...THE FLASH FLOOD WARNING FOR SOUTHERN ROWAN COUNTY IS DISCONTINUED... THE HEAVY RAIN WHICH PROMPTED THE FLASH FLOOD WARNING ENDED IN THE WARNED AREA AROUND 7:45 AM. NO REPORTS OF FLOODING HAVE BEEN RECEIVED. IF YOU OBSERVED FLOODING...PLEASE NOTIFY YOUR LOCAL LAW ENFORCEMENT AND ASK THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE. $$ HAL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 10:08 PM EDT, 8 hours 30 minutes earlier.
Area forecast discussion, Jun 16, 10:08 PM EDT, 8 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1008 PM EDT MON JUN 16 2003 IT APPEARS SOUTHEAST KENTUCKY IS UNDER THE GUN FOR ANOTHER ROUND OF HEAVY RAINS/FLOODING OVERNIGHT. LATEST WATER VAPOR SAT PIX INDICATE A HEALTHY SHORTWAVE RIDING NORTHEAST THROUGH SUBTROPICAL MOISTURE PLUME INTO SOUTHERN KENTUCKY. 18Z MESOETA GENERATES LIFT ACROSS THE REGION AHEAD OF THIS FEATURE...SO NEEDLESS TO SAY WE WILL CONTINUE WITH THE FLOOD WATCH FOR FLASH FLOODING TONIGHT. OTHERWISE...ONLY CHANGES MADE TO THE ZONES WILL BE TO ADD MENTION OF FOG AS MOIST GROUND/LIGHT WINDS WILL ALLOW FOG TO QUICKLY FROM DURING BREAKS FROM PCPN. ALSO...CONVECTION OVERNIGHT MAY BE STRONGER THAN IN PREVIOUS NIGHT/S AS LAPS DATA INDICATES ELEVATED LI/S HAVE BEEN FALLING WITH TIME...WITH 850MB LI/S NOW BELOW ZERO FOR MUCH OF THE AREA. .JKL...FFA FOR ALL COUNTIES THROUGH 6 AM TUESDAY MORNING. HYSELL -------------------------------------------------------------------- PREVIOUS DISCUSSIONS FOLLOW -------------------------------------------------------------------- 230 PM EDT MON JUN 16 2003 WATER VAPOR REVEALS AN AREA OF SEVERAL SMALL PERTURBATIONS OF WEAK POSITIVE VORTICITY STREAMING FROM THE LOWER MS VALLEY ALL THE WAY UP TO OUR REGION. DEEP MOISTURE AND A WEEK SURFACE BOUNDARY IN THE AREA WILL CONTINUE TO PROVE PROBLEMATIC...WILL EXTEND FLOOD WATCH THROUGH 6 AM THIS MORNING BECAUSE OF THIS. EXPECTING MUCH OF THE SAME ON TUESDAY AS A WELL DEFINED SHORTWAVE CURRENTLY NEAR THE WI/IL BORDER WILL DROP DOWN AND INTO THE OHIO VALLEY. WE SHOULD BE ON THE SOUTHERN EDGE OF THIS ENERGY TO PROVIDE ANOTHER GOOD CHANCE FOR PRECIP...BUT NOT SURE IF PRECIP WILL BE AS HEAVY AS TODAY. MOS POPS AND TEMPS LOOK FAIRLY CLOSE TO REASONABLE. KEPT SUNDAY IN SLIGHT POP AND INTRODUCED CHANCE POPS FOR MONDAY MOISTURE STARTS TO STREAM IN FROM THE SOUTH ONCE AGAIN. HEINLEIN -------------------------------------------------------------------- 1132 AM EDT MON JUN 16 2003 NOT MUCH CHANGE IN PATTERN FROM YESTERDAY. ONCE AGAIN...MORNING LULL IN SHOWER ACTIVITY. RADAR HOWEVER SHOWS CELLS STARTING TO FIRE AGAIN AS WE HEAD TOWARDS AFTERNOON. SEE NO NEED TO MESS MUCH WITH SHORT TERM PACKAGE. HARD TO BEAT PERSISTENCE WITH CONTINUED STAGNANT PATTERN. HEAVY RAINERS ONCE AGAIN WILL BE PRIMARY CONCERN. WITH SATURATED SOILS...FFG VALUES ARE EXTREMELY LOW...SO FLASH FLOODING AND URBAN / SMALL STREAM HYDRO PROBLEMS ARE A POSSIBILITY. TEMPS CLIMBING A BIT QUICKER THEN EXPECTED...SO ADJUSTED GRIDS AND TWEAKED RANGES SLIGHTLY IN ZFP. OTHERWISE ONLY CHANGE WAS TO REMOVE MORNING WORDING. UPDATE ALREADY OUT. .JKL...FFA FOR ALL COUNTIES THROUGH MIDNIGHT THIS EVENING. MCLANE ----------------------------------------------------------------- 315 AM EDT MON JUN 16 2003 ANOTHER HYDROLOGICALLY PROBLEMATIC DAY WILL BE IN STORE TO BEGIN THE WEEK...AS STALLED BOUNDARY COMBINES FORCES WITH DEEP MOISTURE AND WEAK MID-UPPER LEVEL INFLUENCE TO INITIATE CONVECTION ONCE AGAIN DURING THE DAY TODAY. WITH 3 HR FFG VALUES BEING LOWER THAN 1.5 IN THE MAJORITY OF THE CWA...AND STORM MOTION CONTINUING TO BE AT A WALKING PACE...WILL EXTEND THE FLOOD WATCH UNTIL MIDNIGHT TUESDAY NIGHT INTO THE WEDNESDAY. TUESDAY FEATURES MORE OF THE SAME WITH AN ACCOMPANYING DECENT S/WV THAT SWINGS THROUGH TUESDAY EVENING. WILL TWEAK POPS BACK A BIT ON WEDNESDAY AS DEEPER MOISTURE IS LOST. BOUNDARY IS BARELY DISCERNIBLE...BUT REMAINS ALONG THE SOUTHERN PART OF THE CWA. WILL USE A GRADIENT OF POPS WITH BETTER CHANCES IN THE SOUTH. DEEPER TROUGH COMES THROUGH THURSDAY EVENING...WITH ACTUAL DRY AIR TO ENTER THE AREA FOR THE WEEKEND. .JKL...FFA FOR ALL COUNTIES THROUGH 12 AM TUESDAY. GEOGERIAN
In the hours before
Local storm report, Jun 17, 6:12 AM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
612 AM EDT TUE JUN 17 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 AM WRIGLEY KY FLASH FLOODS
06/17/03 MORGAN DISPATCH REPORTED ONE FOOT
RUNNING WATER ACROSS KY HWY
7 AND HWY 711. DEBRIS
FLOWING ACROSS ROAD.
0605 AM WRIGLEY KY FLASH FLOODS
06/17/03 MORGAN DISPATCH REPORTED TREES
BEING WASHED OUT AND TAKING
DOWN POWER LINES.
RAYThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 4:50 AM EDT | Flash Flood Warning | JKL | Morgan | 4 hr |
| Jun 17, 5:06 AM EDT | Flash Flood Warning | JKL | Elliott | 4 hr |
| Jun 17, 8:00 AM EDT | Flash Flood Warning | JKL | Leslie, Perry | 3 hr |
| Jun 17, 9:04 AM EDT | Flash Flood Warning | JKL | Knott | 3 hr |
| Jun 17, 9:13 AM EDT | Flash Flood Warning | JKL | Pike | 3 hr |
| Jun 17, 9:26 AM EDT | Flash Flood Warning | JKL | Floyd | 3 hr |
| Jun 17, 10:48 AM EDT | Flash Flood Warning | JKL | Leslie, Perry | 3 hr |
| Jun 17, 10:57 AM EDT | Flash Flood Warning | JKL | Letcher | 3 hr |
| Jun 17, 12:15 PM EDT | Flash Flood Warning | JKL | Pike | 3 hr |
| Jun 17, 2:52 PM EDT | Flash Flood Warning | JKL | Breathitt, Lee | 113 min |
| Jun 17, 4:04 PM EDT | Flash Flood Warning | JKL | Morgan | 116 min |
Nearby
Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.